Alert archive / Missouri / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 273, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 27, 2011, 4:24 PM CDT for 4 counties in Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2011, 4:24 PM CDT (21:24 UTC)
- Expired
- May 27, 2011, 5:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Douglas County, MO, Howell County, MO, Texas County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 102 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:36 PM CDT | HAIL 0.75 | Drury, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
254
WUUS53 KSGF 272124
SVRSGF
MOC067-091-215-229-272215-
/O.NEW.KSGF.SV.W.0273.110527T2124Z-110527T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
424 PM CDT FRI MAY 27 2011
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI...
NORTHERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
SOUTHEASTERN WRIGHT COUNTY IN SOUTHWEST MISSOURI...
SOUTHWESTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
* UNTIL 515 PM CDT.
* AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES WEST OF GENTRYVILLE...OR 14 MILES
SOUTHEAST OF AVA...MOVING NORTHEAST AT 45 MPH. THIS STORM IS
CAPABLE OF PRODUCING QUARTER SIZE HAIL.
* LOCATIONS IMPACTED INCLUDE CABOOL...MOUNTAIN GROVE...NORWOOD AND
WILLOW SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3680 9253 3700 9269 3729 9204 3696 9167
3679 9238
TIME...MOT...LOC 2123Z 239DEG 39KT 3687 9241
WIND...HAIL <50MPH 1.00IN
$$
BOXELL2 follow-up statements
569
WWUS53 KSGF 272142
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 PM CDT FRI MAY 27 2011
MOC229-272152-
/O.CAN.KSGF.SV.W.0273.000000T0000Z-110527T2215Z/
WRIGHT MO-
442 PM CDT FRI MAY 27 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WRIGHT COUNTY IS
CANCELLED...
&&
LAT...LON 3688 9248 3721 9196 3696 9167 3679 9236
3680 9239
TIME...MOT...LOC 2142Z 239DEG 39KT 3697 9219
$$
MOC067-091-215-272215-
/O.CON.KSGF.SV.W.0273.000000T0000Z-110527T2215Z/
DOUGLAS MO-HOWELL MO-TEXAS MO-
442 PM CDT FRI MAY 27 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTH CENTRAL TEXAS...NORTHERN HOWELL AND EASTERN DOUGLAS
COUNTIES...
AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM 6 MILES EAST OF VANZANT...OR 12 MILES
SOUTH OF MOUNTAIN GROVE...MOVING NORTHEAST AT 45 MPH. THIS STORM IS
CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.
LOCATIONS IMPACTED INCLUDE WILLOW SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3688 9248 3721 9196 3696 9167 3679 9236
3680 9239
TIME...MOT...LOC 2142Z 239DEG 39KT 3697 9219
WIND...HAIL 60MPH 1.25IN
$$
BOXELL434
WWUS53 KSGF 272200
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CDT FRI MAY 27 2011
MOC067-091-215-272209-
/O.CAN.KSGF.SV.W.0273.000000T0000Z-110527T2215Z/
DOUGLAS MO-HOWELL MO-TEXAS MO-
500 PM CDT FRI MAY 27 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TEXAS...NORTHERN
HOWELL AND EASTERN DOUGLAS COUNTIES IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS MOVED SOUTH OF THIS
WARNING...THUS THIS WARNING IS CANCELLED. A SEVERE THUNDERSTORM
WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR CENTRAL HOWELL...FAR
SOUTHEASTERN DOUGLAS...AND EXTREME NORTHEASTERN OZARK COUNTIES.
LAT...LON 3688 9248 3721 9196 3696 9167 3679 9236
3680 9239
TIME...MOT...LOC 2159Z 239DEG 39KT 3706 9199
$$
BOXELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:34 PM CDT, 50 minutes earlier.
Area forecast discussion, May 27, 3:34 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 334 PM CDT FRI MAY 27 2011 .DISCUSSION... /ISSUED 253 PM CDT FRI MAY 27 2011/ A LOW AMPLITUDE SHORTWAVE MOVING EAST INTO THE FAR SW MO/NW AR REGION COUPLED WITH ISENTROPIC LIFT AND INCREASED MOISTURE ADVECTION ALONG WITH MUCAPES OF 500-1000 J/KG HAS LED TO A SMALL CLUSTER OF STRONG TO MARGINALLY SEVERE TSTMS OVER THE SOUTHERN/SOUTHWEST CWFA...WITH HAIL THE MAIN ISSUE. STORMS ARE NOW OUTRUNNING THE STRONGER INSTABILITY...SO EXPECTED A DOWNTICK IN UPDRAFT STRENGTH. ADDITIONAL STORMS ARE EXPECTED TONIGHT/OVERNIGHT...MAINLY AFTER MIDNIGHT...AS LIFT INCREASES AGAIN WITH AN IMPULSE APPROACHING THE REGION...INCREASED ASCENT WITH A MODESTLY INCREASING LOW LEVEL JET...AN APPROACHING WARM FRONT FROM THE SOUTH...AND ELEVATED MUCAPES OF 1000-1500 J/KG. AREA IS STILL UNDERNEATH FAIRLY STRONG MID LEVEL FLOW WITH 40KT 0-6KM BULK SHEAR FOR STORM ORGANIZATION. THE MAIN THREAT WILL BE LARGE HAIL GIVEN THE ELEVATED NATURE OF THE CONVECTION. SOME STORMS MAY RE-FIRE OR BE ONGOING ON SATURDAY...ESPECIALLY OVER THE NORTHERN CWFA WHERE MOISTURE ADVECTION IS EXPECTED TO BE MAXIMIZED. OTHERWISE...THE OVERALL TRANSITION TO A MORE SUMMERTIME PATTERN IS STILL EXPECTED AS A RIDGE BUILDS FROM THE GULF OF MEXICO TO THE MID ATLANTIC...THEN GRADUALLY SHIFTS NORTH...PUSHING THE MAIN STORM TRACK WEST AND NORTH OF THE REGION BY EARLY NEXT WEEK. MAX TEMPERATURES COULD TOUCH LOW 90S IN SOME AREAS NEXT WEEK. A SMALL CHANCE FOR PRECIP MAY EXIST AS A SHORTWAVE MOVES NORTHEAST FROM THE CENTRAL/NORTHERN ROCKIES INTO THE NORTHERN PLAINS AND UPPER MIDWEST DURING THE MON-TUE PERIOD WITH THE TAIL END OF A WEAK FRONT TRYING TO EDGE INTO THE AREA TUE. UPPER RIDGING IN PLACE WILL LIKELY LIMIT PRECIP CHANCES TO A GREAT EXTENT. DSA && .AVIATION... CURRENTLY AN ELEVATED LINE OF CONVECTION HAS DEVELOPED ALONG A DISTURBANCE ACROSS EASTERN KANSAS AND WESTERN MISSOURI. AS THIS CONVECTION LIFTS NORTH NORTHEAST ACROSS SOUTHWEST MISSOURI IT WILL IMPACT ALL THREE TAF SITES THIS AFTERNOON. EXPECTING A LULL IN CONVECTION ONCE THIS LINE MOVES THROUGH LATE IN THE AFTERNOON AND EARLY EVENING BEFORE A WARM FRONT LIFTS NORTH ACROSS THE MISSOURI ARKANSAS BORDER AND ONCE AGAIN BRINGS SHOWERS AND THUNDERSTORMS ACROSS THE REGION IMPACTING ALL THREE SITES AGAIN. PINPOINTING THE EXACT TIMING AND LOCATION OF STORMS WILL BE NEXT TO IMPOSSIBLE...THEREFORE HAVE MENTION OF VCTS AND VCSH THROUGH THE OVERNIGHT AND EARLY SATURDAY MORNING. EXPECTING VFR CEILINGS AND VISIBILITIES TO PREVAIL THROUGH MOST OF THE TAF PERIOD...HOWEVER AN MVFR STRATUS DECK CONTINUES TO HOVER OVER BBG...AND IS EXPECTED TO PREVAIL THROUGH MOST OF THE AFTERNOON. COULD SEE MVFR OR IFR CONDITIONS IF ANY SITE IS DIRECTLY IMPACTED BY A THUNDERSTORM. KURTZ && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 27, 12:57 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1257 PM CDT FRI MAY 27 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1257 PM CDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED. WEATHER HAZARDS EXPECTED... ELEVATED FLOODING RISK. ELEVATED HAIL RISK. ELEVATED LIGHTNING RISK. DISCUSSION... A CLUSTER OF THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON. STRONGER STORMS WILL BE CAPABLE OF NICKEL SIZED HAIL AND WIND GUSTS OF 30 TO 40 MPH. FREQUENT LIGHTNING AND BRIEF HEAVY RAIN WILL ALSO OCCUR WITH STRONGER STORMS. SCATTERED THUNDERSTORMS WILL THEN BE POSSIBLE AGAIN THIS EVENING AND OVERNIGHT. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE WITH THE MAIN RISK BEING LARGE HAIL UP TO THE SIZE OF QUARTERS. THE RISK FOR FLOODING WILL PERSIST ACROSS SOUTHERN MISSOURI NEAR TABLE ROCK LAKE...LAKE TANEYCOMO...AND BULL SHOALS LAKE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE SATURDAY INTO SATURDAY NIGHT ACROSS CENTRAL MISSOURI. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE WITH LARGE HAIL THE MAIN THREAT...MAINLY NORTH OF HIGHWAY 60. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR LOCAL WEATHER CONDITIONS THROUGH TONIGHT. WHILE WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED...SOME LOCALIZED ACTIVATION MAY BE REQUIRED WHERE STRONGER STORMS OCCUR. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
In the hours before
Local storm report, May 27, 2:31 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 3 SW REEDS SPRING 36.72N 93.42W
05/27/2011 E1.00 INCH STONE MO EMERGENCY MNGR
&&
DSALocal storm report, May 27, 2:33 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL KIMBERLING CITY 36.63N 93.42W
05/27/2011 E0.75 INCH STONE MO EMERGENCY MNGR
&&
DSASpecial weather statement, May 27, 2:33 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT FRI MAY 27 2011
MOZ090-094-272015-
GREENE MO-LAWRENCE MO-
233 PM CDT FRI MAY 27 2011
...SIGNIFICANT WEATHER ALERT FOR GREENE AND NORTHEASTERN LAWRENCE
COUNTIES UNTIL 315 PM CDT...
AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MILLER...OR 9 MILES NORTH OF MOUNT VERNON...
MOVING EAST AT 40 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.
ALSO...BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES WILL OCCUR WITH THIS STORM.
LAT...LON 3710 9386 3729 9389 3728 9363 3734 9362
3742 9309 3741 9308 3727 9308 3727 9306
3710 9307
TIME...MOT...LOC 1932Z 263DEG 43KT 3724 9376
WISELocal storm report, May 27, 2:42 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
242 PM CDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL SHELL KNOB 36.63N 93.63W
05/27/2011 M1.00 INCH BARRY MO PUBLIC
REPORT RELAYED THROUGH MEDIA
&&
KARDELLLocal storm report, May 27, 2:52 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 PM CDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 6 ESE CASSVILLE 36.65N 93.77W
05/27/2011 U1.00 INCH BARRY MO PUBLIC
LEAVES REMOVED FROM TREES
&&
KARDELLSpecial weather statement, May 27, 4:19 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 419 PM CDT FRI MAY 27 2011 MOZ082-092-096-097-105-272145- DOUGLAS MO-HOWELL MO-OZARK MO-TEXAS MO-WRIGHT MO- 419 PM CDT FRI MAY 27 2011 ...SIGNIFICANT WEATHER ALERT FOR DOUGLAS...NORTHEASTERN OZARK... SOUTHEASTERN WRIGHT...SOUTHWESTERN TEXAS AND WEST CENTRAL HOWELL COUNTIES UNTIL 445 PM CDT... AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF ROCKBRIDGE...OR 13 MILES SOUTHEAST OF AVA...MOVING NORTHEAST AT 45 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE AVA...MOUNTAIN GROVE AND NORWOOD. PEOPLE IN DOUGLAS...NORTHEASTERN OZARK...SOUTHEASTERN WRIGHT... SOUTHWESTERN TEXAS AND WESTERN HOWELL COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS. LAT...LON 3721 9223 3674 9187 3673 9247 3704 9275 TIME...MOT...LOC 2119Z 239DEG 39KT 3685 9245 BOXELL
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 11:58 AM CDT | Special Weather Statement | SGF | Newton | 32 min |
| May 27, 11:59 AM CDT | Areal Flood Warning | SGF | Barry, Stone, Taney | 24 hr |
| May 27, 12:29 PM CDT | Special Weather Statement | SGF | Jasper | 31 min |
| May 27, 1:07 PM CDT | Special Weather Statement | SGF | Barry, McDonald | 23 min |
| May 27, 1:15 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 45 min |
| May 27, 1:22 PM CDT | Special Weather Statement | SGF | Lawrence | 38 min |
| May 27, 1:34 PM CDT | Special Weather Statement | SGF | Jasper | 26 min |
| May 27, 1:56 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 49 min |
| May 27, 1:57 PM CDT | Special Weather Statement | SGF | Lawrence | 33 min |
| May 27, 2:25 PM CDT | Special Weather Statement | SGF | Taney | 50 min |
| May 27, 2:33 PM CDT | Special Weather Statement | SGF | Greene, Lawrence | 42 min |
| May 27, 4:19 PM CDT | Special Weather Statement | SGF | Douglas | 26 min |
| May 27, 4:45 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark | 28 min |
| May 27, 5:14 PM CDT | Special Weather Statement | SGF | Howell | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.